A total of 138 cases of needle stick injuries and skin mucosa exposure reported in our hospital from January 2012 to July 2019 were examined to verify the current situation of needle stick injuries and vaccination problems. About 52.9% of these occurred in nurses, 23.9% in full-time doctors, and 1.4% in office workers (two cases). It also occurred in 23.2% of medical workers with <1 year of experience, and no cases of infection associated with contamination were reported. The percentage of HBs antibody titers at the time of exposure to <10 mIU/mL was 23.7%, including 41.9% natural decrease in HBs antibody, 35.5% exposure before vaccination, 9.7% vaccine refractory, and 6.5% non-targeted. Needle stick injuries have also occurred in office workers, and vaccinations for all healthcare workers are required. Therefore, antibodies should be acquired through vaccinations before starting to work in a hospital, and antibody titers should be measured regularly.
A 70-year-old female patient with a 9 cm-diameter hepatocellular carcinoma was referred to our hospital. Her data were as follows: TB 1.98 mg/dl, ALT 61 IU/L, Alb 3.2 g/dl, and PT 79.7%, which were compatible with liver cirrhosis of Child-Pugh grade A. She was initially treated by transcatheter arterial chemoembolization; however, lipiodol deposition was not sufficient, with a poor necrotic lesion. Lenvatinib treatment was initiated at a dose of 8 mg daily. After 4 weeks, the serum levels of AFP and PIVKA-II decreased; however, both hands and feet had blisters and necrotic lesions. A diagnosis of lenvatinib-induced grade 3 hand-foot syndrome (HFS) was made. Lenvatinib was temporarily discontinued; four weeks later, HFS had improved. Lenvatinib was re-instituted at a lower dose (4 mg daily); however, HFS re-emerged three weeks later, alongside ulcerative skin lesions on the left thigh. Lenvatinib was discontinued and ointments including steroid and retinoic acid were administered. Three weeks later, HFS and ulcerative skin lesion of the thigh disappeared.
A 62-year-old male forestry worker was referred to our hospital with general malaise and anorexia, as well as a high level of liver enzymes (AST 1559 U/L, ALT 2464 U/L). He was diagnosed with acute hepatitis E (HEV) after testing positive for IgA/IgM HEV antibodies and HEV RNA. He had not ingested untreated water and had not eaten raw meat or the visceral organs of pigs, boars, or deer in the past year. He had not been in contact with these types of animals or any hepatitis patients in the past year. He had no history of blood transfusion. Hepatitis E subgenotype 4c (HEV-4c) was recovered from the patient's serum in the early phase of the illness. Hepatitis E caused by HEV- 4c has been reported in Hokkaido and the Tohoku region, but this was the first report of the disease in Nagano Prefecture. The patient had not travelled to these areas in the past year; therefore, the route by which the virus had been transmitted in this case remains unknown. According to a nationwide survey of their dietary histories, the rate of pork and visceral organ consumption in hepatitis E patients is close to 50%, suggesting that commercially available pork and visceral organs may be the main source of HEV transmission. This particular patient often consumed pork products, which may, therefore, likely be the source of HEV infection. Accordingly, the prevention of HEV infection in domestic pigs is important. It is also important to maintain awareness of how to safely cook and consume pork products. This case made us reflect on methods for preventing HEV infection.
A 33-year-old man was admitted to our hospital with recurrent hyperammonemia and was diagnosed with adult-onset type 2 citrullinemia (CTLN2). Type 2 citrullinemia rejects carbohydrates in what appears to be a self-defense reaction, and favors a disease-specific diet high in protein and fat. Following resection of a large portion of the small intestine by strangulation ileus, disease-specific eating habits changed to favor carbohydrates, upon which liver dysfunction and dyslipidemia were noted; five years after surgery, hyperammonemia and accompanying unconsciousness occurred. In addition to genetic factors, environmental factors such as diet are also reported to affect the onset of CTLN2. In the current case, changes in eating habits following intestinal surgery may have affected the development of CTLN2. Medium-chain triglyceride (MCT) oil has shown to effect improvement in encephalopathy and liver dysfunction. The clinical course described herein is considered relevant and valuable to report.